Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

Drug Safety Update - June 2015

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for June 2015 (PDF).

SGLT2 inhibitors (canagliflozin, dapagliflozin, empagliflozin) have been linked with an increased risk of diabetic ketoacidosis (DKA) even when plasma glucose levels are near-normal. It is recommended that patients presenting with symptoms of acidosis are tested for raised ketones and that SGLT2 inhibitors are stopped if DKA is suspected.

A recent review of the safety of high dose ibuprofen (>2400mg per day) has identified cardiovascular risks similar to COX 2 inhibitors and diclofenac. It is recommended that high dose ibuprofen is avoided in people with cardiovascular diseases (including ischaemic heart disease, peripheral arterial disease, cerebrovascular disease, congestive heart failure and uncontrolled hypertension). Individuals with these conditions who are already taking high dose ibuprofen should be reviewed at their next routine appointment.

Clinicians are also advised to inform women of the risks of uterine perforation before inserting an intrauterine system (IUS) or intrauterine device (IUD). It is noted that perforation occurs in less than 1 in 1,000 women and that the symptoms include:

  • severe pelvic pain after insertion (worse than period cramps)
  • pain or heavy bleeding after insertion which continues for more than a few weeks
  • sudden changes in periods
  • pain during sex
  • not being able to feel the threads

It is advised that women are told to report any of the above symptoms and also advised how to check their threads and are told to return for a check-up if they cannot feel them.

Finally there are requests to complete a survey of medicines safety communications which examines user experience of regulatory safety communications, views on their effectiveness and the information channels users prefer. There is also a call for any evidence considered relevant to a possible association between the use of oral hormonal pregnancy tests, which were available until the late 1970s, and adverse effects on pregnancy or birth defects.

Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.

Share 'Drug Safety Update - June 2015' on Email Share 'Drug Safety Update - June 2015' on Delicious Share 'Drug Safety Update - June 2015' on Digg Share 'Drug Safety Update - June 2015' on Facebook Share 'Drug Safety Update - June 2015' on Google+ Share 'Drug Safety Update - June 2015' on reddit Share 'Drug Safety Update - June 2015' on StumbleUpon Share 'Drug Safety Update - June 2015' on Twitter

atomic-wealth

No Comments to “Drug Safety Update - June 2015”

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,668 spam comments.

atomic-wealth
fond-illness
summer